MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-425-35
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/31/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex and marksman micro catheter were returned for analysis.No flash or voids molded were found within the catheter hub.Blood was found within the hub.No damages or anomalies were found with the hub.The marksman micro catheter body was found accordioned at ~23.5cm from the distal end.No damages or irregularities were found with the distal tip or marker band.No damages were found with the pipeline flex proximal pusher.The hypotube was intact and unstretched and ptfe shrink tubing pulled back.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found stretched.Once deployed out of the micro catheter, the distal end of the pipeline flex shield braid was found fully opened, frayed, and damaged.The proximal braid was found tapered and damaged.The micro catheter was flushed with water and water exited very slowly out from the catheter tip.The pipeline flex distal wire tip coil was found partially deployed out of the distal end of the catheter (~1.5cm).Resistance was found when retracting and advancing the pipeline flex out of the micro catheter and the distal delivery wire was separated from the pusher hypotube inadvertently during extraction.The marksman micro catheter total length was measured to be ~157.4cm and the usable length was measured to be ~149.9cm, which is within specification (specification: total = 157cm ± 3cm usable = 150cm ± 3cm).The inner diameter was measured to be 0.027¿ which is within specification and compatible for use with the pipeline flex.The catheter was then tested by running an in-house 0.0260¿ mandrel through microcatheter.The mandrel passed through the catheter hub, catheter body and exited the distal tip with no resistance encountered.Based on the analysis findings, the pipeline flex shield and marksman were confirmed to have ¿lockup/resistance at distal segment of catheter¿ and ¿catheter resistance¿ as resistance was found with the returned pipeline flex within the distal segment of the marksman catheter.However, no resistance was found with the catheter during in-house mandrel testing.The pipeline flex and the catheter were found damaged.From the damages seen on the catheter body (accordioned), pipeline pusher tip coil (stretched), ptfe shrink tubing (pulled back) and braid (frayed/damaged/tapered); it appears there was high force used.It is possible these damages occurred when the customer attempted to advance/retrieve the pipeline flex shield through the catheter against resistance.Possible contributors towards the failure are patient vessel tortuosity, coagulated blood or lack of continuous flush.There was no non-conformance to specifications identified that led to the reported issues.Per our instructions for use (ifu): "discontinue delivery of the device if high force or excessive friction is encountered.Identify the cause of the resistance and remove device and microcatheter simultane ously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ there is no indication that the event is related to a potential manufacturing issue.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline which became stuck at the distal end of the marksman catheter.The patient was undergoing a procedure for flow diversion treatment of an unruptured fusiform aneurysm in the right cavernous sinus segment.The aneurysm max diameter was 25.3mm and the neck diameter was 11.8mm.Dual antiplatelet treatment (dapt) was administered.Vessel tortuosity was normal.It was reported that the devices were prepared and the catheter flushed as indicated in the instructions for use (ifu).During withdrawal of the pipeline, it became stuck at the top of the marksman microcatheter and could not advance or withdraw.The devices were removed together and both were replaced to continue the procedure.There were no patient symptoms or complications associated with this event.Post-procedure angiography showed slowed blood flow with some contrast agent remaining.Additional information received indicated there was no damage to the pipeline pushwire or catheter observed.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12207661
Report Number2029214-2021-00901
Device Sequence Number3509498
Product Code OUT
UDI-Device Identifier00847536016293
UDI-Public00847536016293
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/04/2023
Device Model NumberPED-425-35
Device Catalogue NumberPED-425-35
Device Lot NumberB081320
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2021
Initial Report FDA Received Date07/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR